Each year the NHS spends more than £470 million on prescriptions for painkillers. However, the very painkillers we take to ease our headaches could actually be triggering them. Up to one in fifty people in Britain are thought to be affected by this – known as a medication overuse headache – and it is most likely when aspirin, ibuprofen or paracetamol are taken at least every other day, usually for a period of over three months, either to treat a headache or to manage the pain from another condition such as arthritis.
The National Institute for Health and Clinical Excellence (NICE), which compiled the report, says that taking painkillers too often may make the brain more sensitive to pain, so that headaches are more likely to occur. Although initially taking occasional painkillers for a headache will usually work, a vicious circle can arise – typically seen in sufferers of migraine or tension headaches – where worsening headaches encourage people to take more painkillers, which heighten the pain even further. With so many people in Britain suffering from severe headaches – estimated at ten million – NICE is concerned that doctors are not correctly identifying the type of pain experienced by patients and as a result they are not receiving the most appropriate treatment, which no doubt is contributing to the medication overuse headaches affecting one million of us.
However, patients’ own concerns about the cause of their headaches – most notably fears that they may have a brain tumour – can result in unnecessary and expensive hospital investigations, which delay the commencement of the correct treatment for their headaches. Dr Manjit Matharu, who works as a consultant at the National Hospital for Neurology in London, says that most headaches are not caused by tumours or other serious medical conditions, so brain scans should not be offered by GPs solely to reassure their patients unless they present with other “red flag” symptoms such as changes in behaviour. He also advises that people who regularly take painkillers should stop taking them abruptly. Dr Matharu acknowledges that withdrawing from these drugs will result in severe rebound headaches for two to three weeks and that patients will be very anxious about this, he will write people sick notes and make sure that people have support from their relatives to see them through this difficult time. In his experience he finds that typically 80% of his patients are able to withdraw from their painkillers when support is in place.
Looking for extra advice on private health coverage in times of need? Simply fill out the form below and a live representative will contact you shortly to personally assess your individual situation!